Sep 16, 2012 - 1:23 pm
Hello all! We have been lurking here for awhile but after the last two weeks, need to compare notes with you and see if there were any similar experiences. I'm an RN, so I was hoping that would give me a leg up on handling things, but that has not always been the case. Wife first, nurse second. :)
My husband was diagnosed in the spring with SSC BOT stage III with bilateral lymph node involvement. Three on the right and one on the left plus some slight 'bright spots' supraclavicular.
He did nine weeks of induction chemo with cisplatin and taxol and is now almost at the end of concurrent rads and chemo. He has completed 27 of 31 rads and was supposed to be done on 9/12. We hit some big rough spots and now we hope to be done 9/20.
The first setback was the PEG tube insertion. He made it all the way to almost the end maintaining his weight with soft foods and shakes. He woke up the Tuesday after Labor Day unable to swallow pills any longer or even water. He had been struggling with the horrid mucus and lack of saliva and on meds to help, but still was not sleeping properly. Up every 30-45 min to spit and try to get some moisture in his mouth. In the hospital for the PEG insertion, they changed up his mucus med to robinul and added a scope patch. He started having some mental status changes while still in the hospital that we all thought were sleep deprivation related. On our first night home - things just got worse. He could not rest, started with more bizarre behavior (taking mirrors down, rearranging things, falling asleep standing, etc.) I took the scope patch off and things improved somewhat, but he still was not sleeping. After I discovered he got the car keys and went looking for a Sunday paper, we were back at the doc. We cut down on the ativan he had been using for mask related anxiety and added haldol at night to try to knock him out and decrease the rambling behaviors. Didn't touch him sleep wise, but he did calm down and return to almost normal mental status. We only used the haldol four nights. I don't like that med, and it did not seem to make any significant improvement worth the risks.
This week he started having cycles of sweats and tremors that looked like his panic attacks, just ramped up. We went for his normal md appt pre chemo on Thursday and he was in the midst of the worst one yet. Felt horrid, sweating buckets, and shaking almost too hard to stand - but no fever. She took one look and walked us down to the ED. Fear was either sepsis or a serious drug reaction (neuroleptic malignant syndrome). We got the full work up, blood cultures, cardiac enzymes, chest xray, etc. All normal, or as close to it as an oncology pt gets. Some slight cloudiness in the right mid lung, but nothing to explain the extent of his misery. I insisted that this was what he has been dealing with for a week for the hours leading up to his pre-rads ativan dose and that he always improves after rads are done. They listened and a dose of ativan knocked out all the symptoms. Shakes stopped and so did the sweats. We stayed off all the meds except senna and ativan and things have improved.
He still cycles with milder sweats and tremors but they are improving and he is sleeping! Actually slept 7 hours straight last night. The mucus is returning with a vengeance, but his mental status is sooo much better. After all has settled down, we feel that polypharmacy mixed with anxiety was definitely the problem. The main culprit may have been the reglan he has been taking for about 6 weeks to keep the nausea at bay. So we are stripped down to just ativan, senna, fentanyl patch and dilaudid for breakthrough pain.
It's so hard. On one hand, I am so happy he is better and on the other I am wracked with guilt that the meds were the problem. Sleep deprivation and med overload look so similar, it was impossible to tell where one started and the other took over. Didn't help that I was not resting much more than he was.
So, sorry for the long post, but just wondering if there are similar stories out there? And a warning that if you are beginning this journey, be aware of the cumulative effects of the meds and treatment!
Four rads and one chemo to go. Come on Thursday!